North Dakota, 2015

Hail and Damaging Wind in North Dakota, May 16, 2015

May 16, 2015 · NWS BIS · 3 events in 2 counties and zones

A surface low was located over northwest South Dakota with a warm front extending to the east. Thunderstorms developed to the north of the warm front, with two storms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface low was located over northwest South Dakota with a warm front extending to the east. Thunderstorms developed to the north of the warm front, with two storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 16, 1:39 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, May 16, 1:39 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT SAT MAY 16 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 340 PM CDT SAT MAY 16 2015

CONCERNS THIS FORECAST PERIOD INCLUDE SEVERE WEATHER POSSIBILITY
AND HEAVY RAIN. BY THE END OF THE SHORT TERM THE TRANSITION TO
MUCH COOLER WEATHER WITH SOME SNOW BEGINS TO BE SEEN.

AT 230 PM CDT...SURFACE LOW PRESSURE WAS CENTERED NEAR NORTHWEST
SOUTH DAKOTA WITH AN EAST WEST WARM FRONTAL BOUNDARY EXTENDED
ACROSS NORTH CENTRAL SOUTH DAKOTA. FLOW OVER THE WARM FRONT WAS
GENERATING SHOWERS AND SCATTERED THUNDERSTORMS FROM MOBRIDGE NORTH
TO NEAR MINOT AND NORTH TO THE CANADIAN BORDER.

CONCERNING SEVERE WEATHER POTENTIAL...AN 18Z KBIS SOUNDINGS WAS
CONDUCTED. HRRR FORECAST CAPE VALUES IN THE NEIGHBORHOOD OF 2000
ARE FORECAST TO POOL ACROSS SOUTH CENTRAL INTO SOUTHEAST NORTH
DAKOTA LATE THIS AFTERNOON AND EVENING. EXPECT THE SEVERE WEATHER
POTENTIAL TO EXTEND FROM BISMARCK EAST. TO THE WEST EXPECT MORE
ELEVATED THUNDERSTORMS.

LATE TONIGHT AND SUNDAY...AN UPPER LEVEL LOW SWINGS INTO EASTERN
SOUTH DAKOTA THEN TRACKS NORTHEAST AND SPREADS A LARGE AREA OF THE
RAINSHOWERS ACROSS THE EAST HALF OF THE STATE AND ESPECIALLY THE
JAMES RIVER VALLEY. ACROSS THE NORTH CENTRAL...COOLER AIR WILL
BEGIN A RAIN/SNOW CHANGE OVER. AS THE SURFACE LOW WRAPS UP NORTH
WINDS OF 25 TO 35 MPH WILL BE COMMON ACROSS CENTRAL NORTH DAKOTA
ON SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 340 PM CDT SAT MAY 16 2015

RAIN...SNOW AND COLD TEMPERATURES WILL HIGHLIGHT THE LONG TERM.

THE STORM IMPACTING NORTH DAKOTA SATURDAY AND SUNDAY WILL CONTINUE
TO INFLUENCE THE REGION THROUGH MONDAY. THE UPPER LEVEL LOW AND
SURFACE LOW WILL BECOME NEARLY VERTICALLY STACKED OVER EASTERN
NORTH DAKOTA SUNDAY NIGHT. THIS WILL LEAD TO ENHANCED LIFT AND
PRECIPITATION ACROSS PORTIONS OF CENTRAL AND EASTERN NORTH DAKOTA.
AS THE LOW PROPAGATES EASTWARD SUNDAY NIGHT INTO MONDAY...COLD
AIR WILL WRAP IN FROM THE NORTH. A STEADY RAIN WILL TRANSITION TO
SNOW FROM NORTHWEST TO SOUTHEAST SUNDAY NIGHT. IN ADDITION TO
TRANSITIONING RAIN TO SNOW...STRONG COLD AIR ADVECTION AND A STEEP
PRESSURE GRADIENT WILL PRODUCE GUSTY NORTHWEST WINDS AROUND 35
MPH.

THE 12 UTC GFS/ECMWF/SREF/GEM ARE IN GOOD AGREEMENT WITH RESPECT
TO PRECIPITATION AMOUNTS AND TEMPERATURES. THEREFORE...UTILIZED A
BLEND OF THE OPERATIONAL MODELS. THIS GENERALLY YIELDED LIQUID
PRECIPITATION AMOUNTS AROUND HALF AN INCH AND SNOW AMOUNTS AROUND
1 OR 2 INCHES SUNDAY NIGHT INTO MONDAY. WITH TEMPERATURES HOVERING
NEAR FREEZING...ROAD TEMPERATURES COULD BE WARM ENOUGH TO LIMIT
NEGATIVE IMPACTS TO TRAVEL. FROST AND TEMPERATURES IN THE 20S AND
LOW 30S ARE LIKELY SUNDAY NIGHT AND MONDAY NIGHT.

FOR NORTH DAKOTA THE REST OF THE LONG TERM APPEARS COOL AND
DRY...WITH FREQUENT RAIN CHANCES ACROSS SOUTH DAKOTA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 340 PM CDT SAT MAY 16 2015

AT 230 PM CDT A WARM FRONT EXTENDED FROM A SURFACE LOW PRESSURE
CENTERED OVER NORTHWEST SOUTH DAKOTA WITH AN EAST WEST WARM FRONT
EXTENDING EAST ACROSS NORTH CENTRAL SOUTH DAKOTA. MOIST FLOW OVER
THE FRONT WILL MAINTAIN WIDESPREAD IFR KISN- KDIK-KBIS-KMOT WITH
MVFR CONDITIONS KJMS. THUNDERSTORMS WILL BECOME MORE NUMEROUS
LATE SATURDAY AFTERNOON AND EVENING EAST OF KBIS- KMOT LINE.

&&

.HYDROLOGY...
ISSUED AT 340 PM CDT SAT MAY 16 2015

FORECAST PRECIPITATION AMOUNTS THROUGH SUNDAY NIGHT RANGE BETWEEN
ONE AND TWO INCHES. CONFIDENCE IS LOW REGARDING TIMING AND
PLACEMENT OF RAIN SHOWERS AND THUNDERSTORMS...THUS AFFECTING
EXPECTED RAINFALL AMOUNTS. FUTURE FORECASTS MAY NEED TO INCLUDE AN
AREAL FLOOD WATCH...ESPECIALLY IF FORECAST CONFIDENCE INCREASES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...AJ
AVIATION...WAA
HYDROLOGY...WAA
Hazardous weather outlook, May 16, 4:54 PM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT SAT MAY 16 2015

NDZ001-002-009-010-017-018-031>033-040-041-043-044-180000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
654 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TOTAL RAINFALL AROUND ONE INCH THIS WEEKEND COULD LEAD TO BRIEF
FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.

ACCUMULATING SNOW IS POSSIBLE ACROSS THE NORTHERN HALF OF NORTH
DAKOTA. ONE OR TWO INCHES ARE POSSIBLE ON THE GRASS. HIGHER
AMOUNTS ARE POSSIBLE NEAR THE TURTLE MOUNTAINS.

FROST IS POSSIBLE SUNDAY NIGHT AND MONDAY NIGHT...WITH LOWS IN
THE 20S AND 30S FORECAST.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR POST THEM TO OUR SOCIAL MEDIA SITES OR ONLINE
REPORTING FORM AT WWW.WEATHER.GOV/BIS...CLICK ON CURRENT HAZARDS
ABOVE AND TO THE LEFT OF THE MAIN PAGE MAP...THEN CLICK SUBMIT A
REPORT.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-180000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
654 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAIN TONIGHT...SOME STORMS COULD BE
SEVERE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAIN THIS WEEKEND COULD LEAD TO BRIEF FLOODING OF LOW LYING
OR POOR DRAINAGE AREAS.

ACCUMULATING SNOW IS POSSIBLE ACROSS THE NORTHERN HALF OF NORTH
DAKOTA. ONE OR TWO INCHES ARE POSSIBLE ON THE GRASS. HIGHER
AMOUNTS ARE POSSIBLE NEAR THE TURTLE MOUNTAINS.

FROST IS POSSIBLE SUNDAY NIGHT AND MONDAY NIGHT...WITH LOWS IN
THE 20S AND 30S FORECAST.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR POST THEM TO OUR SOCIAL MEDIA SITES OR ONLINE
REPORTING FORM AT WWW.WEATHER.GOV/BIS...CLICK ON CURRENT HAZARDS
ABOVE AND TO THE LEFT OF THE MAIN PAGE MAP...THEN CLICK SUBMIT A
REPORT.

KING

In the hours before

Special weather statement, May 16, 3:05 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT SAT MAY 16 2015

NDZ047-048-050-162230-
MCINTOSH ND-LA MOURE ND-LOGAN ND-
505 PM CDT SAT MAY 16 2015

...SPECIAL WEATHER STATEMENT FOR WESTERN LAMOURE...EASTERN LOGAN AND
NORTHEASTERN MCINTOSH COUNTIES UNTIL 530 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF LEHR...OR 17 MILES NORTHEAST OF ASHLEY...MOVING NORTH
AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GACKLE...FREDONIA AND ALFRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4617 9934 4663 9931 4663 9889 4628 9898
      4628 9900 4615 9901
TIME...MOT...LOC 2205Z 188DEG 32KT 4623 9915

JONES
Special weather statement, May 16, 3:36 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
536 PM CDT SAT MAY 16 2015

NDZ037-047-048-162300-
STUTSMAN ND-LA MOURE ND-LOGAN ND-
536 PM CDT SAT MAY 16 2015

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN LAMOURE...NORTHEASTERN
LOGAN AND SOUTHEASTERN STUTSMAN COUNTIES UNTIL 600 PM CDT...

AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF JUD...OR 17 MILES NORTHWEST OF EDGELEY...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUD...SYDNEY...ALFRED AND MILLARTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4640 9897 4646 9916 4682 9902 4681 9881
      4677 9855
TIME...MOT...LOC 2236Z 206DEG 27KT 4652 9901

JONES
Local storm report, May 16, 4:41 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       BISMARCK                46.81N 100.78W
05/16/2015  M1.55 INCH       BURLEIGH           ND   NWS EMPLOYEE

            1.33 OF THE 1.55 INCHES FELL IN THE LAST TWO HOURS AT WFO
            BISMARCK. NWS EMPLOYEEE REPORTED UNDERPASSES WERE SEEING
            EXCESSIVE WATER ALONG WITH WATER AT CURB HEIGHT ON SOME
            STREETS.

&&

NHEINERT
Special weather statement, May 16, 4:48 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT SAT MAY 16 2015

NDZ037-170015-
STUTSMAN ND-
648 PM CDT SAT MAY 16 2015

...SPECIAL WEATHER STATEMENT FOR EASTERN STUTSMAN COUNTY UNTIL 715 PM
CDT...

AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JAMESTOWN...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SPIRITWOOD LAKE...BUCHANAN...SPIRITWOOD...PINGREE...
ELDRIDGE AND SYDNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4668 9871 4689 9901 4722 9898 4720 9847
      4696 9846
TIME...MOT...LOC 2348Z 209DEG 19KT 4686 9875

JONES
Special weather statement, May 16, 5:02 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM MDT SAT MAY 16 2015

NDZ031-170030-
GOLDEN VALLEY ND-
602 PM MDT SAT MAY 16 2015

...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL GOLDEN VALLEY COUNTY
UNTIL 630 PM MDT...

AT 602 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SENTINEL BUTTE...OR 10 MILES EAST OF BEACH...MOVING SOUTHEAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SENTINEL BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4708 10375 4690 10360 4678 10378 4699 10394
TIME...MOT...LOC 0002Z 323DEG 23KT 4694 10378

JONES
Local storm report, May 16, 5:04 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
704 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HEAVY RAIN       7 N BISMARCK            46.91N 100.78W
05/16/2015  M2.98 INCH       BURLEIGH           ND   TRAINED SPOTTER

            LIGHT RAIN AT TIME OF OBSERVATION

&&

MMATHEWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Funnel Cloud, Golden Valley

When
May 16, 5:10 PM MST to 5:13 PM MST
Where
Golden Valley County, 0.47 mi W of Sentinel Butte
Reported by
Fire Department/Rescue
Coordinates
46.920, -103.840

Thunderstorm Wind, Stutsman

When
May 16, 6:11 PM CST to 6:15 PM CST
Where
Stutsman County, 0.84 mi NW of (Jms)jamestown Muni
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.940, -98.690

Hail, Golden Valley

When
May 16, 5:58 PM MST to 6:00 PM MST
Where
Golden Valley County, 10.92 mi SE of Sentinel Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.830, -103.640

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577574, 577577, 577576.